Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

Interested in more discussions like this? Go to the Breast Cancer Support Group.

@windyshores

@kchiavetta86 I am responding to the 2022 study that you posted first. Please note that the quote that you highlighted concerning evaluation of memory and other cognition pertains to chemo, not aromatase inhibitors like anastrazole:

"The FACT-Cog is a self-assessment questionnaire to estimate memory, attention, concentration, language, and thinking abilities of patients before, during, and after chemotherapy. "

I have read about this study. The study controls for the effects of chemo and of cancer itself (for depression and anxiety for example) in order to more accurately attribute side effects to AI's.

The various side effects are being investigated by the study but that does not mean they are common. They are hypothetical for the study.

Jump to this post

Concerning the 2015 study, which has been posted recently by someone else, I urge people to read the entire link. Clearly better studies were needed and are now being done.

REPLY

Hello beautiful ladies,

I would like to know if you still need to do hormonal treatment if you have double mastectomy. Please share your thoughts. Thank you.

REPLY
@polianad22

Hello beautiful ladies,

I would like to know if you still need to do hormonal treatment if you have double mastectomy. Please share your thoughts. Thank you.

Jump to this post

Yes for hormone-positive cancers, hormonal meds are recommended. You do not remove all risk by removing breasts.

REPLY
@floramart

What kind of skin issues are you dealing with? I have been dealing with hive like welts and itchy rash on my radiated skin. I even got a shingles test to rule that out.

Jump to this post

I’m having the same issue but it spread from my surgery scar to my whole body. I’ve been off anastrozole for a month and they can’t control the hives . They took me off of it because after one month, I could hardly walk or move my hands because of joint pain and I was very depressed. Pain and depression resolved but not the rash.

I’m supposed to start tamoxifen

REPLY
@micheleandrew

I'm grateful I found this MayoClinic community! I am 52 years old, had bc twice – in 2010 and more recently stage 1 in 2020. My younger sister had it at 33 years and is doing well, no longer in treatment. I was on Tamoxifen in 2010, and now taking Zolodex (to put me into menopause) and now taking Anastrozole since 2020. I'm not sure I can take the side effects any more. I'm meeting with my oncologist next week for my 6 mos. visit. I was told the symptoms after a few months would stabilize. It's almost 2 years, I have osteopenia, but the fatigue, sleep issues and joint pain (wrists, hands, knees) and brain fog are rough. I have two teenage sons who keep me on my toes! I have a hard time working (I am a remote therapist), sitting down after extended time just makes me achy. When I'm up and moving around and don't need to focus – I'm okay. I am going to ask my dr. about my case and recurrence risk. My Dr. and team make it sound like those with side effects are not the norm – but the Infusion nurse (who happens to also be a bc survivor) tells me that all of the bc patients she sees complains of the hormone treatments (AIs) and she had to stop herself, she was so miserable. I guess it's nice to know I'm not alone. I'm tired of explaining myself to my friends, etc. who wonder why I more flaky these days – I simply don't have the energy and feel that great some days. I suppose if you haven't been there, it's hard to imagine because they think I'm done and on the other side. Thanks for listening.

Jump to this post

Wow! thanks so much for sharing. I have been on Anastrozole for about 7 months. I recently just started having aches in my wrist where I could barely move it without pain. I thought it was just the sign of getting old ( I am 64) . However the joint pain has been increasingly worst. I too exercise and walk, which seems to help.

What is almost unbearable is the anxiety and depression. Is anyone else going through this?

Note: I am new to this site and I honestly never thought I would participate. But after reading many of your stories it has really helped me a loth. Thank you all!

REPLY
@hopeful64

Wow! thanks so much for sharing. I have been on Anastrozole for about 7 months. I recently just started having aches in my wrist where I could barely move it without pain. I thought it was just the sign of getting old ( I am 64) . However the joint pain has been increasingly worst. I too exercise and walk, which seems to help.

What is almost unbearable is the anxiety and depression. Is anyone else going through this?

Note: I am new to this site and I honestly never thought I would participate. But after reading many of your stories it has really helped me a loth. Thank you all!

Jump to this post

HOPFFUL64
I am 81 and I am to go on anastrozole but I have not heard one good thing
about it. I also heard that when this person stoped taking the pill for 5 years
she got breast cancer again. I don't want the pains in my arms and legs and for
sure I don't want depression. I may just forget the pill.

REPLY
@windyshores

Yes for hormone-positive cancers, hormonal meds are recommended. You do not remove all risk by removing breasts.

Jump to this post

That is very true, I was told that by the doctor. I have had the surgery now I have
radiation. hope that will be my fix. I had it on my left breast took radiation 9 years ago
did not take the pill. this one is the right one. completely different.

REPLY

I started taking 1 mg tablet of anastrozole in October of 2022. I take it at night because I worried about nausea. I have some shoulder and wrist pain but I have osteoarthritis and my rheumatologist says it is likely tendinitis or bursitis. I am 67 and was diagnosed with ADH. Taking anastrozole to prevent breast cancer. I try to walk 4 to 5 miles daily. I haven't had the side effects that many people complain about and I hope that continues.

REPLY
@marcia115

HOPFFUL64
I am 81 and I am to go on anastrozole but I have not heard one good thing
about it. I also heard that when this person stoped taking the pill for 5 years
she got breast cancer again. I don't want the pains in my arms and legs and for
sure I don't want depression. I may just forget the pill.

Jump to this post

@marcia115 many of the women I know, myself included, did not have significant side effects with these meds. I found that walking more than 20 minutes helped. I did 5 years and wanted to do 7 but a test then showed no further benefit. I actually miss it!

I personally think it makes sense to try it since the experience seems to vary so much from person to person.

REPLY
@marcia115

HOPFFUL64
I am 81 and I am to go on anastrozole but I have not heard one good thing
about it. I also heard that when this person stoped taking the pill for 5 years
she got breast cancer again. I don't want the pains in my arms and legs and for
sure I don't want depression. I may just forget the pill.

Jump to this post

I’m on month 9 of Anastrozole and I do not experience any intolerable side effects. I have Mild joint pain eased by stretching and walking.

If you have hormone positive breast cancer and your oncologist recommends anti hormone treatment why not give it a try before rejecting it outright? You may not experience any unwanted effects.

REPLY
Please sign in or register to post a reply.